COVID-19 Exposure Could Trigger AAV, Case Report Suggests

Margarida Maia PhD avatar

by Margarida Maia PhD |

Share this article:

Share article via email
COVID-19 | ANCA Vasculitis News | illustration of infections

ANCA-associated vasculitis (AAV) may be a rare complication of exposure to COVID-19 proteins, either through infection or vaccination, a report covering two women suggests.

Both were diagnosed early and improved with supportive care and immunosuppressive therapy, the researchers noted.

“This adverse event appears to be a very rare complication of COVID-19 infection or vaccination,” they wrote. “Early diagnosis of AAV is important because immunosuppressive therapy may improve patient outcomes.”

The case report, “Association of COVID-19 antigenicity with the development of antineutrophilic cytoplasmic antibody vasculitis,” was published in Respirology Case Reports.

Vasculitis is an inflammation of the blood vessels that is sometimes triggered by an inflammatory event, such as a drug reaction or an infection — including COVID-19. In the past year, a handful of cases of AAV have been reported in patients with a diagnosis of COVID-19.

Recommended Reading
immunocompromised | ANCA Vasculitis News | A graphic depicting two intertwined wind funnels: one swirls medications and bills into the sky, and the other swirls books and flowers.

My Exhausting Experience at the Emergency Room

Now, a team of investigators in the U.S. and Jordan reported two additional cases of AAV potentially triggered by COVID-19.

The first case was that of a 86-year-old woman with bronchiectasis, a condition where the airways of the lungs become widened and inflamed with thick mucus. She also had swelling and joint inflammation. When she was admitted to the hospital, she had shortness of breath, fever, low blood pressure, and a higher-than-normal level of D-dimer in her blood, indicating the presence of blood clots. 

Testing for SARS-CoV-2, the virus causing COVID-19, came back positive. A chest radiograph revealed findings of pneumonia, or a severe inflammation of the lungs. As her need for oxygen increased, she was transferred to the intensive care unit.

She started coughing up blood and her oxygen levels decreased, requiring high-flow oxygen therapy. Two days later, a repeat radiograph of the chest revealed bleeding in the tiny air sacs in the lungs.

A urine test revealed the presence of hemoglobin, a protein in red blood cells that carries oxygen. A blood test came back positive for autoantibodies against myeloperoxidase (MPO), which were absent in a 2017 blood test.

“Therefore, we believed her condition to be a true serologic conversion induced by COVID-19 infection,” the investigators wrote.

She was given methylprednisolone, a glucocorticoid, to reduce inflammation. Her oxygen levels improved slowly and she stopped coughing up blood. After six months, her condition had improved.

“The patient was not given immunosuppressive therapy other than glucocorticoids because of her acute, severe COVID-19 infection,” the investigators wrote. “She was, however, given two doses of convalescent plasma [plasma from people who have recovered from COVID-19] to help mount an appropriate antibody response to COVID-19.”

The second patient was a 60-year-old woman with complaints of fatigue, appetite loss, and a 10-pound weight loss over one month. Previously healthy, her symptoms began the day after a first dose of the Moderna vaccine.

One week after the second dose, she developed shortness of breath and flu-like symptoms. These symptoms were associated with tingling in the ulnar nerve (a nerve that runs from the arm to the hand) and the left sural nerve (a nerve that runs in the calf region of the leg). The tingling affected her day-to-day activities and required pain killers.

A chest radiograph revealed inflammatory lesions, measuring up to seven centimeters in diameter, in both lungs. The results of testing for anti-neutrophil cytoplasmic autoantibodies (ANCAs) came back positive, and a urine test revealed the presence of red blood cells in the urine.

She was diagnosed with granulomatosis with polyangiitis, a type of AAV. She was given prednisone, another glucocorticoid, which was gradually reduced over the course of three months. Then she was given rituximab, a medication that decreases the numbers of B-cells, a type of immune cell that produces antibodies. Her condition improved and she gained weight and energy, but she still experienced some tingling in the same nerves.

“Although AAV after infection or vaccination is not unique to COVID-19, diagnosing it early is vital for giving patients the benefit of immunosuppressive therapy,” the team concluded.